Drug-induced lupus comes on suddenly in a small number of people
taking certain drugs. It mimics SLE, causing joint pains, skin rashes
, fatigue & other SLE symptoms.
The main drugs implicated in drug-induced lupus are-
- Pronestyl (procainamide) - used to treat arrhythmias (heart irregularities)
- Apresoline (hydralazine) - used to treat high-blood pressure
- INH (isoniazid) - used to trear tuberculosis
Other drugs that may cause drug-induced lupus include Quinidine,
anticonvulsants, beta blockers, & minocycline.
Drugs such as Septrin, ibuprofen, sulfa drugs, don't cause drug-induced
lupus as such, but they can exacerbate true underlying lupus, &
cause lupus flares.
Drug-induced lupus is different from true lupus in that blood
tests are different, heart, lung & kidney involvement is rare. Most
patients don't fulfill the criteria for SLE. The symptoms stop when
the drug is discontinued, although it can sometimes take up to a
few weeks for them to disappear completely.